Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Infectious Diseases

Rash/Clostridium Difficile?

08/12/1998

Question:

Have you ever heard of a skin rash developing in a person who has a recurring case of clostridium difficile? The patient has had several bouts of it and has been taking flagyl for it each time with no unusual reaction. She was then free of symptoms for ap. 25 days and had not been taking any antibiotic when this skin rash broke out. Previously, she was on the vancomyocin but developed hives while still taking it (but only after several doses over the course of several weeks) and had to switch to the flagyl. Also, do you know the name of any specialist who is an expert at treating this disease? The patient lives in western PA area (near Pittsburgh). Thank you.

Answer:

I am not aware of any particular rash associated with Clostridium difficile colitis, although Vancomycin can certainly cause a drug rash as can any antibiotic (it can also cause a transient dermatitis related to rapid infusion of the IV form of the drug). To locate a physician skilled in the treatment of recurrent C. difficile infections I suggest you contact the county or city medical society, or the University of Pittsburgh Medical Center and ask for names of Infectious Disease specialists or Gastroenterologists.

For more information:

Go to the Infectious Diseases health topic, where you can:

Response by:

Kenneth   Skahan, MD Kenneth Skahan, MD
Assistant Professor in Infectious Diseases
College of Medicine
University of Cincinnati